Hail, Dixon
- When
- August 24, 3:33 PM CST
- Where
- Dixon County, 6.17 mi SW of Newcastle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.590, -96.960
An isolated storm produced marginally severe hail in a small portion of northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
An isolated storm produced marginally severe hail in a small portion of northeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 24, 2:30 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 330 PM CDT Thu Aug 24 2017 .SHORT TERM...(This evening through Friday) Issued at 328 PM CDT Thu Aug 24 2017 A very large area of high pressure will be situated east of the area tonight, sprawling from the Great Lakes Region southward to the Ohio Valley. Aloft, a very weak 700mb short wave is trying to move from west to east, primarily across our southern zones while mid level QG forcing persists across areas from I 29 and points eastward all night. With a weak low level jet aiding ascent, coupled with persistent thetae advection and moisture trapped in the 850-700mb layer, there will be a small threat for showers and a few thunderstorms tonight, generally east of the James River valley. There is really not a focusing mechanism, so timing any individual storms is extremely problematic, with just a developmental situation involving the warm air advection regime. With 700mb temperatures only +6 to +8C across the eastern half of our forecast area, the profiles are just not capped so a shower or TSRA could develop rapidly at about any time. On Friday, there could be some stratus developing across our northern zones and parts of our east late tonight, lingering through Friday morning. However, indications for fog were not overly strong which stands to reason if the stratus develops first. Otherwise, there should also be plenty of mid and high level clouds, so sky cover will not be very pristine Friday morning, perhaps improving during the afternoon hours. A stripe of thetae advection lingers across northwest Iowa and the eastern sections of southwest MN Friday morning which may help produce a few showers and storms. A stronger mid level short wave then encroaches into central SD by Friday afternoon, but it looks too far west to largely affect our forecast area. Therefore only air mass type showers and storms are possible Friday afternoon with chilly air aloft and an uncapped atmosphere responsible for this. 850mb temperatures are actually quite warm Friday afternoon, therefore trended toward the warmer bias corrected readings for highs. .LONG TERM...(Friday night through Thursday) Issued at 328 PM CDT Thu Aug 24 2017 Expecting elevated storms ahead of strong but slow moving shortwave working east across the area on Friday night into Saturday. With the 12Z models, slowed the progression of rain slightly from west to east. Storms appear to be elevated, limiting the effective shear for storms. 2-8 km bulk shear values are generally in the 20-25 knot range. With elevated CAPE values of 1500-2000 J/kg could see storms briefly spike up towards severe but think it would be difficult to sustain with weak shear. As for heavy rain potential, precipitable water values are around 1.5 inches, which is 0.2 or so above the median moving average. Rain should gradually come to an end across the area Saturday afternoon into Saturday night as short wave works east. Second shortwave moves through the area on Sunday, but limited amounts of low level moisture will limit precipitation chances with this disturbance. Thereafter, ridge of high pressure dominates across the region through the first half of next week. Will see a gradual increase in temperatures Monday-Thursday, but should only be an increase of a degree or two each day. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Aug 24 2017 Upper end MVFR ceilings will be a threat for the next couple of hours at the TAF sites. The culprit for KFSD and KHON is fair weather cumulus clouds, and they will raise along with the mixing potential height through the afternoon hours into the VFR category. At KSUX, the MVFR ceilings could develop due to rain cooled air to their south due to the TSRA passing through the region. So far, only have a scattered deck for KSUX in the MVFR range, but will monitor. Otherwise, left TSRA chances out of the TAF sites after 20Z today as the chances look too skittish to mention at this time for the remainder of the TAF period. One thing to keep an eye on late tonight and Friday morning are MVFR ceilings that could develop at KHON and KFSD under moist air aloft when a warm front lifts slowly northward. In fact, there are some indications that the ceilings could lower into the IFR category if they develop. However at this time, not a hundred percent confident of this scenario occurring, therefore did want to include the mention of IFR at this time, but did mention MVFR as a heads up. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...BT AVIATION...MJ
Hazardous Weather Outlook National Weather Service Sioux Falls SD 354 PM CDT Thu Aug 24 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-252100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 354 PM CDT Thu Aug 24 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and a few thunderstorms may be possible this evening and tonight focused primarily along or east of Interstate 29. While the risk of severe storms is low, an isolated strong storm may be possible over northeast Nebraska and adjacent areas of South Dakota and Iowa this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered showers may linger over portions of Northwest Iowa and surrounding areas in the morning. After a break, scattered thunderstorms are expected to form over western and central South Dakota and Nebraska late in the afternoon and evening. As these storms move eastward, a few strong to even severe storms area possible. The primary risks will be large hail and locally damaging winds. Several clusters of storms will move across the outlook area into Saturday morning, and may bring a risk of locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 113 km away, was scanning. The volume nearest the first event began at 21:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719884.